TUESDAY, May 10 (HealthDay News) -- Those who take acetaminophen -- best known as Tylenol -- regularly for some time might be putting themselves at an increased risk for developing certain blood cancers, University of Washington researchers report.
The results of earlier studies looking at the association between over-the-counter painkillers or nonsteroidal anti-inflammatory drugs (NSAIDs) and blood cancers have been mixed, but this study suggests a risk tied to acetaminophen, the scientists noted.
"We found that high use of acetaminophen, one of the most frequently used medications worldwide, was associated with an almost twofold increased risk of incident hematologic malignancies," said lead researcher Dr. Roland Walter, an assistant professor of medicine in the division of hematology.
The report was published in the May 9 online edition of the Journal of Clinical Oncology.
While the research found a potential association between acetaminophen use and blood cancers, it did not prove a cause-and-effect. And several experts called for follow-up studies.
For the study, Walter's team collected data on 64,839 men and women aged 50 to 76, who took part in the Vitamins and Lifestyle (VITAL) study. Among these individuals, the researchers identified 577 cases of blood cancers.
The researchers found that those who used acetaminophen at least four days a week over four years had almost a twofold increased risk for some blood cancers. These cancers included: myeloid neoplasms, non-Hodgkin lymphomas and plasma cell disorders.
However, acetaminophen use was not associated with an increased risk for chronic lymphocytic leukemia/small lymphocytic lymphoma, Walter's group noted.
This risk was not seen with the heavy use of other painkillers such as aspirin, other NSAIDs or ibuprofen, the researchers said. However, there was also no association b
All rights reserved